Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 5, 2016, 6:15 PM CDT for Aitkin County, Itasca County, Saint Louis County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 6:15 PM CDT (23:15 UTC)
- Expired
- Jul 5, 2016, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 90 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:56 PM CDT | TSTM WND DMG | 1 Ese Toivola, MN | 14 TO 16 INCH DIAMETER MAPLE TREE SPLIT JUST ABOVE THE TRUNK AND KNOCKED OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
360
WUUS53 KDLH 052315
SVRDLH
MNC001-061-137-060000-
/O.NEW.KDLH.SV.W.0087.160705T2315Z-160706T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ST. LOUIS COUNTY IN NORTHEASTERN MINNESOTA...
EASTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHEASTERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
* UNTIL 700 PM CDT
* AT 615 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TOGO TO NEAR NASHWAUK TO 7 MILES WEST OF
WARBA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIBBING...GRAND RAPIDS...LAKE VERMILION...VIRGINIA...CHISHOLM...EVELETH...
MOUNTAIN IRON...COLERAINE...KEEWATIN...BUHL...NASHWAUK...CHERRY...SWAN
RIVER...COOK...TACONITE...WARBA...TOIVOLA...PENGILLY...GUNN AND TOGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE! STAY AWAY FROM TREES...IF POSSIBLE.
&&
LAT...LON 4786 9238 4738 9254 4695 9287 4708 9366
4742 9339 4783 9321
TIME...MOT...LOC 2314Z 273DEG 36KT 4779 9306 4740 9321 4710 9342
HAIL...0.75IN
WIND...60MPH
$$
MILLER2 follow-up statements
860
WWUS53 KDLH 052331
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
631 PM CDT TUE JUL 5 2016
MNC001-061-137-060000-
/O.CON.KDLH.SV.W.0087.000000T0000Z-160706T0000Z/
ST. LOUIS MN-ITASCA MN-AITKIN MN-
631 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN ST. LOUIS...SOUTHEASTERN ITASCA AND NORTHEASTERN
AITKIN COUNTIES...
AT 630 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF COOK TO NEAR HIBBING TO SWAN
RIVER...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIBBING...VIRGINIA...CHISHOLM...EVELETH...MOUNTAIN IRON...KEEWATIN...BUHL...
NASHWAUK...CHERRY...SWAN RIVER...TACONITE...WARBA...TOIVOLA...PENGILLY...
PERCH LAKE...BLACKBERRY...MARBLE...FRANKLIN...HART LAKE AND GOODLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE! STAY AWAY FROM TREES...IF POSSIBLE.
&&
LAT...LON 4780 9240 4738 9254 4695 9287 4706 9354
4742 9327 4778 9313
TIME...MOT...LOC 2330Z 270DEG 36KT 4779 9286 4740 9301 4710 9322
HAIL...0.75IN
WIND...60MPH
$$
MILLER046
WWUS53 KDLH 052348
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
648 PM CDT TUE JUL 5 2016
MNC001-052357-
/O.CAN.KDLH.SV.W.0087.000000T0000Z-160706T0000Z/
AITKIN MN-
648 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AITKIN COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED EAST OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4780 9240 4738 9254 4695 9287 4700 9306
4703 9306 4703 9316 4705 9325 4741 9303
4779 9289
TIME...MOT...LOC 2347Z 271DEG 37KT 4768 9260 4736 9270 4706 9291
$$
MNC061-137-060000-
/O.CON.KDLH.SV.W.0087.000000T0000Z-160706T0000Z/
ST. LOUIS MN-ITASCA MN-
648 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN ST. LOUIS AND SOUTHEASTERN ITASCA COUNTIES...
AT 648 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF MOUNTAIN IRON TO NEAR CHERRY TO 8
MILES WEST OF MEADOWLANDS...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIBBING...VIRGINIA...CHISHOLM...EVELETH...MOUNTAIN IRON...BUHL...CHERRY...
SWAN RIVER...TOIVOLA...FRANKLIN...GOODLAND...ANGORA...ELMER...KINNEY...IRON
JUNCTION...WAWINA...LEONIDAS...BIG RICE LAKE...LITTLE SWAN AND LEETONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. GET OFF AREA LAKES IMMEDIATELY AND SEEK SHELTER IN A
STURDY BUILDING ON SHORE! STAY AWAY FROM TREES...IF POSSIBLE.
&&
LAT...LON 4780 9240 4738 9254 4695 9287 4700 9306
4703 9306 4703 9316 4705 9325 4741 9303
4779 9289
TIME...MOT...LOC 2347Z 271DEG 37KT 4768 9260 4736 9270 4706 9291
HAIL...0.75IN
WIND...60MPH
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:50 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 5, 3:50 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Duluth MN 350 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 350 PM CDT Tue Jul 5 2016 At 330 PM, skies were mostly cloudy across northeast Minnesota, while it was mostly sunny across northwest Wisconsin and portions of far northeast Minnesota. Temperatures were generally in the 80s, with the highest temps at 3 pm being 88 degrees. Two Harbors had the highest heat index value in our CWA at 94 degrees. The main focus for tonight will be the potential for severe thunderstorms. Ongoing severe thunderstorms over west central Minnesota at this time. The consensus of the CAM's has been to continue development in this area, with discrete cells gradually morphing into a squall line that will push eastward across central Minnesota. A tornado watch was recently issued for areas just south of our southwest, and we may see another watch issued for points east and potentially a bit north yet this afternoon or early evening. The chances are increasing for a big wind event, especially south of our CWA, but possibly including portions of our southern CWA. Other showers and thunderstorms will develop across the remainder of northeastern Minnesota, and there could potentially be some isolated severe storms. The showers and thunderstorms will then move east out of the area as the night wears on, leaving a bit of a reprieve on Wednesday. Highs will be in the upper 70s to lower 80s. .LONG TERM...(Wednesday night through Tuesday) Issued at 350 PM CDT Tue Jul 5 2016 By Wednesday the northland will be in a short lull between systems until another Central Plains low develops and moves toward the area. First low, the upper level pattern will become more amplified with the British Columbia trof digging into the pacific northwest then scoot along the international border through the rest of the week. In the meantime, a warm frontal boundary will set up across Missouri Wednesday night then it will push north and into MN and WI Thursday. With strong warm air advection across the front, there will be an increasing chance of rain late Wednesday night and Thursday. By Thursday Night and Friday we are seeing a couple different solutions at the surface with the NAM bring the warm front north through northern WI and into the Arrowhead while the GFS and ECMWF are more progressive with the system and swing it straight east and over Lake Michigan by Friday afternoon. Based on the fairly progressive upper air pattern, think leaning toward the latter two. However, with the sfc low over Lake Michigan and the upper low over MN the northland will still be in some good cyclonic flow. This will keep the chances of rain going until later Friday night and Saturday. A ridge of high pressure will bring a relatively dry weekend, then back to rain chances early in the next work week as another closed upper low advances from the west. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue Jul 5 2016 VFR conditions will prevail across the region this afternoon, but thunderstorms will develop across northern MN later this afternoon ahead of a very strong cold front. The storms will then move into northern WI early this evening. Some of the storms could cause widespread dangerously strong winds and hail. There could be some light fog early in the morning after the storms move out. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 81 59 66 / 50 0 10 30 INL 55 81 56 77 / 40 10 10 50 BRD 59 81 61 76 / 50 10 30 60 HYR 62 82 59 78 / 70 10 10 50 ASX 61 82 58 72 / 70 10 0 40 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...CLC AVIATION...clc
Hazardous weather outlook, Jul 5, 1:20 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 120 PM CDT TUE JUL 5 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061145- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF A HIGHWAY 2 CORRIDOR. LARGE HAIL...DAMAGING WINDS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THE SEVERE STORMS. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. FLOODING IS POSSIBLE WHERE MULTIPLE THUNDERSTORMS OCCUR. THUNDERSTORMS ARE AGAIN EXPECTED LATE SUNDAY INTO MONDAY...WITH STRONG TO SEVERE THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED BY LATE AFTERNOON. LSZ121-140>148-061145- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 120 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR THIS AFTERNOON INTO THE EVENING. SOME OF THE STORMS MAY BE STRONG TO SEVERE...ESPECIALLY OVER THE SOUTHERN PORTION OF THE LAKE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A LOW CHANCE FOR THUNDERSTORMS LATE THURSDAY INTO FRIDAY ACROSS WESTERN LAKE SUPERIOR...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. INCREASING NORTHEASTERLY WINDS ACROSS WESTERN LAKE SUPERIOR THURSDAY NIGHT MAY RESULT IN BUILDING WAVES...LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 5, 4:45 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
445 PM CDT TUE JUL 5 2016
MNZ018-025-052200-
NORTH CASS-NORTH ITASCA-
445 PM CDT TUE JUL 5 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND
NORTHWESTERN ITASCA COUNTIES...
AT 444 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAVINIA...OR 7 MILES
EAST OF BEMIDJI...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SQUAW LAKE...LAKE WINNIBIGOSHISH...CASS LAKE...DECKER LAKE...SCHLEY...
DIXON LAKE AND ROSY.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4741 9467 4741 9442 4769 9442 4773 9407
4736 9409 4735 9467
TIME...MOT...LOC 2144Z 267DEG 40KT 4752 9472
MILLERLocal storm report, Jul 5, 5:37 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 7 NNW BALL CLUB 47.43N 93.97W
07/05/2016 ITASCA MN TRAINED SPOTTER
COUPLE OF 8 TO 10 INCH DIAMETER TREES DOWN. POWER OUT.
&&
WLLocal storm report, Jul 5, 5:40 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 7 NNW BALL CLUB 47.43N 93.97W
07/05/2016 M0.88 INCH ITASCA MN TRAINED SPOTTER
LARGEST HAIL WAS NICKEL SIZE. 2 MINUTE DURATION.
&&
WLLocal storm report, Jul 5, 6:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
607 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST BIGFORK 47.75N 93.65W
07/05/2016 E55 MPH ITASCA MN TRAINED SPOTTER
ESTIMATED 50-55 MPH WIND GUST.
&&
WLLocal storm report, Jul 5, 6:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT TUE JUL 05 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 4 ENE SIX MILE LAKE 47.33N 94.06W
07/05/2016 CASS MN LAW ENFORCEMENT
LOTS OF TREES DOWN ON HIGHWAY 2 BETWEEN MILE MARKER 145
AND MILE MARKER 157.
&&
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:00 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 4, 10:21 PM CDT | Special Weather Statement | DLH | 24 min | |
| Jul 4, 10:42 PM CDT | Special Weather Statement | DLH | 33 min | |
| Jul 4, 11:05 PM CDT | Special Weather Statement | DLH | 25 min | |
| Jul 4, 11:23 PM CDT | Special Weather Statement | DLH | 37 min | |
| Jul 4, 11:50 PM CDT | Special Weather Statement | DLH | Lake | 25 min |
| Jul 5, 12:14 AM CDT | Special Weather Statement | DLH | Lake | 31 min |
| Jul 5, 12:33 AM CDT | Special Weather Statement | DLH | Cook | 27 min |
| Jul 5, 12:53 AM CDT | Special Weather Statement | DLH | Cook | 37 min |
| Jul 5, 4:45 PM CDT | Special Weather Statement | DLH | 15 min | |
| Jul 5, 5:01 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 44 min |
| Jul 5, 5:37 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca, Saint Louis | 38 min |
| Jul 5, 6:55 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.